Nevada, 2012

Heavy Snow in Nevada, January 23, 2012

January 23, 2012 · NWS VEF · 2 events in 2 counties and zones

Another Pacific storm passed through the Mojave Desert and southern Great Basin, bringing locally heavy snow.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

Another Pacific storm passed through the Mojave Desert and southern Great Basin, bringing locally heavy snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Jan 23, 3:06 AM PST, 54 minutes earlier.

Area forecast discussion, Jan 23, 3:06 AM PST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
306 AM PST MON JAN 23 2012

.SYNOPSIS...A PACIFIC STORM MOVING ACROSS CALIFORNIA INTO NEVADA
WILL BRING RAIN AND SNOW SHOWERS TO THE AREA TODAY INTO TONIGHT WITH
LOCALLY GUSTY WINDS. HEAVY SNOW WILL FALL IN THE SIERRA THROUGH THIS
AFTERNOON. DRY CONDITIONS ARE THEN EXPECTED THROUGH THE REMAINDER OF
THE WEEK WITH SOME NORTHERLY BREEZES DOWN THE COLORADO RIVER VALLEY
TUESDAY AND WEDNESDAY.
&&

.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT...THE TROUGH AXIS OF THE
NEXT PACIFIC STORM WAS JUST ABOUT MOVING ONSHORE EARLY THIS MORNING.
RADAR INDICATED SNOW HAD MOVED INTO THE SIERRA BUT PRECIPITATION HAD
NOT YET SPREAD EAST INTO THE REST OF THE FORECAST AREA. MOST OF THE
FORECAST AREA WILL SEE SOME RAIN AND SNOW SHOWERS DEVELOP TODAY AS
THE TROUGH MOVES ACROSS CALIFORNIA AND INTO NEVADA. THE WINTER STORM
WARNING FOR THE SIERRA STILL LOOKS REAL GOOD. WINTER WEATHER
ADVISORIES REMAIN IN EFFECT FOR THE CLARK COUNTY MOUNTAINS AND
NORTHERN MOHAVE COUNTY ALTHOUGH THE LATEST MODEL QPF IS NOT ALL THAT
IMPRESSIVE. HIGHER ELEVATIONS OF NORTHERN MOHAVE COUNTY WILL HAVE
THE LONGEST DURATION OF SNOWFALL SO WILL HAVE THE BEST CHANCE OF
MEETING ADVISORY SNOWFALL AMOUNTS. THERE COULD ALSO BE A FEW AREAS
IN LINCOLN COUNTY NEAR THE UTAH BORDER THAT PICK UP A FEW INCHES OF
SNOW TODAY BUT I DO NOT THINK SIGNIFICANT SNOWFALL WILL BE
WIDESPREAD ENOUGH ACROSS LINCOLN COUNTY TO JUSTIFY AN ADVISORY. IN
ADDITION TO PRECIPITATION...SOUTH TO SOUTHWEST WINDS WILL BE ON THE
INCREASE TODAY. THE STRONGEST WINDS WILL BE IN WESTERN SAN
BERNARDINO COUNTY AND THE LATEST NAM MOS GUIDANCE FOR KDAG AND KNXP
SUPPORTS ADVISORY LEVEL WINDS THIS AFTERNOON INTO THIS EVENING AND A
WIND ADVISORY HAS BEEN ISSUED. PRECIPITATION WILL GRADUALLY END FROM
WEST TO EAST TONIGHT AS THE TROUGH MOVES INTO UTAH AND ARIZONA. A
DRY NORTH/NORTHWEST FLOW WILL SET UP OVER THE AREA TUESDAY THROUGH
WEDNESDAY NIGHT. BREEZY TO LOCALLY WINDY CONDITIONS ARE EXPECTED TO
DEVELOP DOWN THE COLORADO RIVER VALLEY AND THERE IS A GOOD
POSSIBILITY THAT A LAKE WIND ADVISORY WILL BE NEEDED TUESDAY. AFTER
A COOL DAY TODAY WITH CLOUDS AND SHOWERS AROUND...TEMPERATURES WILL
WARM TO SEVERAL DEGREES ABOVE NORMAL BY WEDNESDAY.

.LONG TERM...THE START OF THE EXTENDED ON THURSDAY WILL HAVE RIDGING
OVER THE AREA AND ABOVE NORMAL TEMPERATURES. MODELS HAVE STARTED TO
DIFFER ON THE NEXT WAVE TO COME ALONG AND AT LEAST FLATTEN THE RIDGE
SOME. THE ECMWF CONTINUES TO DROP A WEAK TROUGH THROUGH THE AREA
FRIDAY WHILE THE GFS HAS GONE BACK TO SHUNTING IT FURTHER NORTH AND
MAKING IT A NON EVENT FOR US. HAVE LEANED TOWARDS THE MORE
CONSISTENT ECMWF. HAVE KEPT BUT TRIMMED BACK THE GHOST POPS FOR THE
NORTHEAST PART OF THE CWA FOR FRIDAY AFTERNOON ONLY. AND HAVE KEPT
IN THE INCREASED NORTH WINDS BEHIND THE ASSOCIATED COLD FRONT FOR
SATURDAY. TEMPERATURES WILL ALSO DROP SOME OVER THE WEEKEND BUT WILL
STILL BE ABOVE NORMAL. THE NEXT SYSTEM OR NON EVENT AS THE CASE MAY
BE WILL BE SUNDAY/MONDAY. THE OPERATIONAL GFS HAS A DEEP TROUGH/LOW
COMING IN THEN...WHILE IN A ROLE REVERSAL THE ECMWF DOES NOT...AND
HAS US IN NORTHWEST FLOW ALOFT. THE GFS ENSEMBLE LEANS MORE TOWARDS
THE ECMWF AS I DO AS WELL. FOR NOW HAVE FORECAST DRY AND CALM
CONDITIONS FOR SUNDAY AND MONDAY.
&&

.AVIATION...FOR MCCARRAN...LIGHT SOUTHWEST WINDS THIS MORNING WILL
INCREASE AS THE NEXT STORM SYSTEM APPROACHES AND PASSES TODAY. PEAK
GUSTS TODAY SHOULD BE IN THE 20-25 KNOT RANGE. WINDS WILL SUBSIDE
AND STAY SOUTHWEST THIS EVENING AND TONIGHT. CLOUD COVER WILL
INCREASE AND BASES LOWER. FOR NOW EXPECT THE CEILINGS TO DROP AS LOW
AS 5000 FEET WHEN INTERMITTENT SHOWERS PASS THROUGH LATE IN THE
MORNING AND THIS AFTERNOON. CLOUD COVER WILL CLEAR OUT AROUND 03-04Z
THIS EVENING AFTER PASSAGE OF THE STORM SYSTEM.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...A PACIFIC STORM SYSTEM WILL MOVE THROUGH THE AREA TODAY
AND EXIT TO THE EAST THIS EVENING. AHEAD OF IT ISOLATED TO SCATTERED
RAIN SHOWERS AND MOUNTAIN SNOW SHOWERS WILL OCCUR. CEILINGS WILL
POTENTIALLY WILL LOWER TO AROUND 4-8K FEET ALONG WITH MOUNTAIN PEAK
OBSCURATIONS. WINDS ARE EXPECTED TO REMAIN BELOW 15KTS THROUGH TODAY
WITH THE EXCEPTION OF WESTERN SAN BERNARDINO AND PORTIONS OF INYO
COUNTIES WHERE SOUTHWEST TO WEST WIND GUSTS MAY APPROACH 35KTS.
CONDITIONS WILL IMPROVE FROM WEST TO EAST BEHIND THE STORM SYSTEMS
PASSAGE.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...WINTER WEATHER ADVISORY FROM 6 AM THIS MORNING TO 10 PM PST
THIS      EVENING FOR NVZ018-019.
AZ...WINTER WEATHER ADVISORY FROM 11 AM THIS MORNING TO 11 PM MST
     THIS EVENING FOR AZZ001.
CA...WINTER STORM WARNING UNTIL 4 PM PST THIS AFTERNOON FOR CAZ519.
     WIND ADVISORY FROM NOON TODAY TO 10 PM PST THIS EVENING FOR
     CAZ523-525.
&&

HARRISON/JACQUES

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jan 23, 3:25 AM PST, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
325 AM PST MON JAN 23 2012

CAZ519-240230-
EASTERN SIERRA SLOPES-
325 AM PST MON JAN 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

A PACIFIC STORM MOVING ACROSS CALIFORNIA INTO NEVADA WILL BRING
HEAVY SNOW TO THE SIERRA TODAY. A WINTER STORM WARNING IS IN
EFFECT UNTIL 4 PM. SNOWFALL OF 6 TO 10 INCHES IS EXPECTED BETWEEN
5500 AND 7500 FEET WITH 10 TO 20 INCHES ABOVE 7500 FEET. DRYING
WILL TAKE PLACE THIS EVENING AS THE STORM MOVES INTO UTAH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ001-NVZ018-019-240230-
NORTHWEST PLATEAU-SHEEP RANGE-SPRING MOUNTAINS-
325 AM PST MON JAN 23 2012 /425 AM MST MON JAN 23 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

SNOW SHOWERS ARE EXPECTED MUCH OF TODAY INTO TONIGHT AS A PACIFIC
STORM MOVES ACROSS CALIFORNIA AND INTO NEVADA. SNOWFALL OF 3 TO 5
INCHES IS EXPECTED BETWEEN 5500 AND 7000 FEET WITH 4 TO 7 INCHES
ABOVE 7000 FEET. A WINTER WEATHER ADVISORY IS IN EFFECT ABOVE 5500
FEET FROM 6 AM TO 10 PM FOR THE SPRING MOUNTAINS AND FROM 11 AM
TO 11 PM FOR NORTHERN MOHAVE COUNTY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ002-003-036-CAZ520>522-524-526-527-NVZ014>017-020>022-240230-
LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-OWENS VALLEY-
WHITE MOUNTAINS OF INYO COUNTY-DEATH VALLEY NATIONAL PARK-
EASTERN MOJAVE DESERT-CADIZ BASIN-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY-ESMERALDA AND CENTRAL NYE COUNTY-
LINCOLN COUNTY-NORTHEAST CLARK COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
325 AM PST MON JAN 23 2012 /425 AM MST MON JAN 23 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

A PACIFIC STORM WILL BRING RAIN AND SNOW SHOWERS TO THE AREA TODAY
INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A DRY NORTHERLY FLOW WILL DEVELOP BEHIND THE PACIFIC STORM ON
TUESDAY. LOCALLY GUSTY NORTH WINDS ARE EXPECTED...ESPECIALLY DOWN
THE COLORADO RIVER VALLEY. THE GUSTY NORTH WINDS MAY PERSIST DOWN
THE RIVER THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ523-525-240230-
WESTERN MOJAVE DESERT-MORONGO BASIN-
325 AM PST MON JAN 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

GUSTY WEST WINDS WILL DEVELOP TODAY OVER PORTIONS OF SAN
BERNARDINO COUNTY AS A PACIFIC STORMS MOVES ACROSS CALIFORNIA INTO
NEVADA. SUSTAINED WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH ARE
EXPECTED THIS AFTERNOON AND EVENING AND A WIND ADVISORY HAS BEEN
ISSUED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Spring Mountains

When
January 23, 4:00 AM PST to 4:00 PM PST
Where
Spring Mountains forecast zone
Reported by
Trained Spotter
Coordinates
37.129, -115.743 (the zone’s center; the record gives no point)

The Las Vegas Ski and Snowboard Resort measured 8.8 inches of snow.

Heavy Snow, Lincoln County Except the Sheep Range

When
January 23, 11:00 AM PST to 4:30 PM PST
Where
Lincoln County Except the Sheep Range forecast zone
Reported by
Law Enforcement
Coordinates
37.643, -114.877 (the zone’s center; the record gives no point)

The sheriff's office estimated six to eight inches of snow in Pioche.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2012Every state in 2012This day in weather historyWarnings in Nevada, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 354868, 354870.